Your medication and the sun: potential side effects that you should know about
Ashley Hyshka and Ross McLaughlin , CTV News Vancouver
Published Friday, August 9, 2019 6:00AM PDT
Last Updated Friday, August 9, 2019 7:07PM PDT
Fun in the sun can unfortunately include some unpleasant side effects if you’re not careful, but sunburn isn’t the only thing you have to worry about this summer.
Turns out the light and heat from the sun can react negatively with certain medications.
Sunburn, skin problems, and dehydration are just some of the negative side effects that you could experience if you take over-the-counter drugs like ibuprofen (Advil, Motrin IB, etc.), allergy medications containing diphenhydramine, fluoroquinolone antibiotics, or supplements like St. John’s wort.
“Those and many other medications can increase your risk of heat-related illnesses, or they make your skin more sensitive to sunlight, which can risk your risk to sunburn,” said Lisa Gill of Consumer Reports.
Taking one or a combination of any of these medications could increase your sensitivity to the sun, including an increased risk of heat-related illness, or they can make your skin more sensitive to sunlight, increasing the potential of getting sunburn, or causing photosensitivity, a reaction that can cause red, painful, or itchy rashes or blisters.
Other medications like certain diuretics can make you less thirsty or cause you to urinate more, which could potentially increase your risk of dehydration.
On the other hand, some antidepressants can reduce your ability to sweat, making it difficult for your body to properly regulate its temperature.
“If you become dehydrated or your body can’t regulate its temperature that increases your risk of heat-related illnesses, which can include things like muscle cramps, or heat exhaustion or heat stroke - which can turn into a medical emergency fairly quickly,” said Gill.
While not everyone will experience these ill side effect, it is important to know that if you take any of these medications, there are a few safety tips you can follow to help reduce your risk.
First, ask your doctor or pharmacist if you can take your medicine at night, and if any of your medications could potentially cause sun sensitivity. Also consider discontinuing your use of some of the high-risk meds altogether.
Experts also recommend staying hydrated by drinking plenty of non-alcoholic and caffeine-free fluids throughout the day, frequently reapplying sunscreen, staying in the shade, not being outdoors when the sun’s rays are at their peak, and staying in a cool, air-conditioned space on hot days.
A final thing to remember is to be aware of the symptoms of a heat-related illness. If you develop a headache, racing pulse, rapid breathing, or feel light-headed, nauseated, or weak, you should lie down in a cool room with your feet above your heart. Apply wet cloths to your skin and drink a half-cup of a sports drink or a solution of one teaspoon of salt in a quart of water every 15 minutes.
You can find a detailed list of the affected medications on Consumer Reports’ website.